MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 2.4MM X 18MM LCK SCR T7 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 2.4MM X 18MM LCK SCR T7 S-T; PLATE, FIXATION, BONE
Catalog Number 74412418
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, when a vlp ti 2.4mm x 18mm lck scr t7 s-t was inserted into the distal, second line, ulnar side hole of an evos volar plate 4h left std std ti 56mm, the screw and the plate did not lock, since the screw kept rotating.A back-up, same size screw was tried, however the same issue occurred.The surgery was completed, without inserting a screw in the screw hole, and leaving the plate inside the patient.This decision was made, because there was no same size plate available, the issue occurred with only one screw hole, and the others had no problem, and the surgeon thought it would be of higher risk to remove and change all the inserted screws.No other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned devices does not reveal any defects.A dimensional evaluation revealed defects with the head of the screws.Specifically, the thread form on the head diameter was found to be damaged and malformed.Upon examination, features related to the head (head radius, head form) of the screws were within the specification limits of both the overlay print and the drawing print tolerances.The damaged thread form on the heads could not be verified due to the damage, but all other features were within specification.The parts were also placed in the optical comparator to verify head threads.It was observed that the threads were damaged, likely during the insertion or extraction of the screws.Based on this damage, the unsatisfactory experience could be confirmed.The defects were concluded not to be related to any manufacturing process based on the input from the machinist team.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the evos volar plate surgical technique indicates the choice of screws, and the order of configuration, is a decision to be made by the individual surgeon.As of the date of the medical investigation, the requested clinical documentation was not provided for review.Therefore, there were no clinical factors identified which would have contributed to the reported event.The patient impact includes the change in surgical technique.No other complications were reported.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According to inspection drawing, which was in place at the production date of the plate, the following inspections occurred on the vlp holes.According with inspection drawing, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.A review of the instructions for use documents for mini-fragment and evos plating system provides complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VLP TI 2.4MM X 18MM LCK SCR T7 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18226690
Report Number1020279-2023-02345
Device Sequence Number5531612
Product Code HRS
UDI-Device Identifier00885556348741
UDI-Public00885556348741
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132886
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74412418
Device Lot Number22AM18270
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/26/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2023
Supplement Date Received by Manufacturer01/08/2024
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date01/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71158104 / LOT: 21JT54234
Patient SexUnknown